Log in
AF Association
16,791 members19,913 posts

Diuretics not working anymore

Hi all an update from my last post...

carvedidol has been doubled to try and rate control me so hopefully will sort the rogue AFs...I also ask has anyone else who also has heart failure with Lvsd who takes diuretics found them not to work as well as they did in the begining (I retain water in the abdomen ( ascites ) not any where else...and cannot shift no matter how many furosemide I take...and have to wait until the end of the week to see how much more weight I put on......Im starting to look like a roly poly!!!!

12 Replies
oldestnewest

Hi there

I have permanent AF and heart failure problems. When I do retain fluid i is always feet, ankles, legs and abdomen last. First time I gained 2 stone of fluid over 10 days - was hospitalised and had to have a cathater and high doses of intravenus furosimide. This worked over a 2 week period and although I ws meant to carry on with the furosimide the fluid was not longer there so stopped this and only took if fluid appeared. Had a short bout of H/F in 2015 but this was fluid on my lungs, was in hospital for 4 days to sort this.

I do not know if you have tried this but when I left hospital in 2015 I was put back on furosimide and also given a drug called Sprionolotone which is also a diurectic and also strengthens the heart, took one a day. It seemed to work I was not always taking the furosimide daily but had to give it up after 6 months because of side effects to my eyes. It irritated my eyes, I have Glaucoma which is sensitive to any drug that causes such effects.

Has your GP or Cardio given any reason why it is only your abdomen that is affected, as it nearly always goes with feet and legs being swollen. If you have not asked them I would do so as soon as possible, maybe there are better medications to help you. Sorry I could not give you any more useful answer. All the best.

Cassie

1 like
Reply

hi they told me as its left side of the heart ..water is retained in the abdomen and not elsewhere...ive been on furosemide 80mg for around 18months along with spironolactone...think I might get a tap fitted!!!!

oh the joys of hf and af

keep well

Reply

bushy2016 , I have retention mainly in my stomach and usually take 80 mg of furosemide daily, increasing to 120 mg on a bad day. My consultant approves of my self medication for this extra dose which I take 2/3 times a week.

Another aspect which I’m careful about is my salt intake. I don’t use any, even in cooking, (always warn my guests), and cook all meals from scratch so that I can limit the amount of salt included.

No crisps, nuts nor any savoury snacks as far as possible, and I weigh myself every morning to check my fluid retention.

cassie93 , can’t believe how similar our conditions are, (HF, AF), and couldn’t understand why my eyes were itchy until I read that you too had glaucoma. (See furosemide intake above)! They aren’t bad though, certainly not uncomfortable enough to stop taking the diuretics. BTW, do you have eye drops? I had them for years, but became allergic to all of them in succession until a wonderful surgeon performed a tubulectomy (sp?), on both eyes and I have had no need of any medication since, and my glaucoma has stabilised for the past six years.

1 like
Reply

Trabeculectomy. Tubulectomy is apparently removal of Fallopian tubes. Glad I didn’t go into the medical profession 😂

5 likes
Reply

Thanks for the chuckle this morning!

1 like
Reply

Hi

It was not the furosemide that made my eyes dry and sore it ws the spironolotone, it is a side effect of this medication. I still take furosemide when needed but a smaller dose than yourself, I think this can also cause dry eyes. When I was first diagnosed with glaucoma I had laser surgery to both eyes, my left was the worse effected. I do have one lot of eye drops but I do not always use them!!!!!!!!!! My glaucoma has also been stable for about 10 years. I am not a great fan of furosemide as it increases my heart rate so only take it when really necessary. At the moment I have a small amount of fluid on my ankles but just try and keep as mobile as possible and not take the furosemide.

1 like
Reply

ive also noticed my eyes are like ive been in a sand storm

1 like
Reply

Hi Bushy

Yes that can be the feeling. I buy eyedrops for dry eyes to help with this. I do not buy the branded ones (too expensive) ask at the chemist counter, Tesco do one for for under £2, just ask for drops for dry eyes.

Cassie

1 like
Reply

;-)

Reply

We are going to see my mother’s doctor today about almost this same situation. My mother is on 40 mgs of Lasix and has HF. She is having bladder spasms after taking Lasix for more than 3 yrs. And she is retaining fluids especially in her ankles, but also her abdomen. She is 91 yrs old. I will post after we return from the doctor. I hope they can figure this out for you.

1 like
Reply

thanks and keep well

Reply

Well - I don’t believe I can help you with your situation. My mother was NOT taking the 40 mgs of Lasix she is supposed to be on. She gained over 8 lbs in less than 2 1/2 weeks. She had cut herself back down to 10 mgs because she thought the 40 mgs was giving her bladder spasms. (She often changes her doses of medication, so I should have known). Anyway, the doctor put her on an over-active bladder control medication and instructed her to take the 40 mgs again. She is not happy about it and not happy to have added another medication! She says she wants to come off medication, not take more! Shake my head. I’m going to have to start to lay out her meds for her I think. So that is our story. I hope you find a solution.

Reply

You may also like...